YO5 - Oxaliplatin-induced hyperammonemic encephalopathy in metastatic pancreatic cancer, a case report

Date 17 December 2016
Event ESMO Asia 2016 Congress
Session Poster lunch
Topics Anti-Cancer Agents & Biologic Therapy
Complications of Treatment
Pancreatic Cancer
Presenter TAKATSUGU Ogata
Authors T. Ogata, H. Satake, Y. Hatachi, H. Yasui
  • Medical Oncology, Kobe City Medical Center General Hospital, 650-0047 - Kobe/JP

Abstract

Case Summary

Oxaliplatin-based chemotherapy is widely used for pancreatic cancer treatment, but oxaliplatin-induced hyperammonemic encephalopathy is rarely reported.

A 76-year-old man without any history of hepatitis B virus or hepatitis C virus infection had a pancreatic adenocarcinoma with peritoneal dissemination. The patient received systemic chemotherapy consisted with gemcitabine plus oxaliplatin (GEMOX) as a first line treatment. GEMOX consists of gemcitabine 1000mg/m2 and oxaliplatin 100mg/m2 on day 1, repeated every 2 weeks. The second cycle of GEMOX was administered as planned. However, he appeared to have difficulties with daily activities. Two days later, he visited the emergency room complaining of drowsiness On examination of the patient, the Glasgow Coma Scale (GCS) score was 14 (E4V4M6), and asterixis was not present. Blood examination revealed the level of serum ammonia was 202 µg/dl (reference value, 19-54 µg/dl). The level of serum hepatic enzymes were not elevated, and the level of hemoglobin was not decreased. Computed tomography, magnetic resonance imaging, lumbar puncture test, and blood culture showed no abnormality. Based on these results he was diagnosed with oxaliplatin-induced hyperammonemia. A day after hospitalization, the GCS score was 6 (E1V1M4), the worst score in this case. His consciousness disorder improved after administration of a nutritional supplement that contained a high concentration of branched-chain amino acids for five days, and the level of serum ammonia was improved to 79 µg/dl. He did not remember the episode.

Hyperammonemia is reported as severe adverse event of oxaliplatin, and the frequency is 0.07%. Our case suggests the importance of examining serum ammonia levels in patients receiving an oxaliplatin-containing regimen who develop consciousness disorder.